Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why on an "empty stomach"?
Jan 4, 2007

From time to time I've taken meds for HIV that were to be taken "on an empty stomach". I understand that this usually means nothing to eat between two hours before and one hour after taking the med.

I think that with some meds this may be to optimize absorption of the med, and with others maybe to minimize a side effect (nausea, etc). Am I imagining this distinction? I've never been able to get a clear answer on this issue.

(For now, I'm interested specifically in the taking of Atripla, but information relevant to other meds would also be interesting.)

Thanks so much for any clarification you may be able to offer!

Since4Ever

Response from Dr. Wohl

Right. There is more than one reason that certain HIV meds need to be taken without food. For ddI, for instance, the drug is better absorbed on an empty stomach and must not be taken with food. In the case of efavirenz (a drug in Atripla), food increases absorbsion which can lead to an increase in side effects. In this case, food is to be avoided but is not absolutely forbidden.

For some drugs whose absorbsion is relatively unphased by food, taking the drug WITH a meal might reduce nausea. Many folks try to take their Norvir-boosted protease inhibitors with a snack as these meds can produce some GI upset. It can take trial and error to find out what works best for these meds.

DW



Previous
Follow up: Dialysis nurse with eye splash incident
Next
Abbott's Kaletra-Norvir Controversy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement